Theophylline 23MG+ ETOPHYLLIN 77MG Side effects
Vomiting, Nausea, Restlessness, Nervousness, Frequent urge to urinate, Allergic reaction, Flushing, Diarrhoea, Abdominal pain, Headache, Insomnia, Irritation, Loss of appetite, Tremor
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
Stop using theophylline and call your doctor at once if you have a serious side effect such as:
severe or continued vomiting;
rapid or uneven heartbeats;
confusion, tremors or shaking;
nausea and vomiting, severe headache, rapid heart rate;
low potassium (confusion, uneven heart rate, extreme thirst, increased urination, leg discomfort, muscle weakness or limp feeling); or
high blood sugar (increased thirst, increased urination, hunger, dry mouth, fruity breath odor, drowsiness, dry skin, blurred vision, weight loss).
Less serious side effects may include:
stomach pain, diarrhea, upset stomach;
sleep problems (insomnia); or
feeling restless, nervous, or irritable;
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Adverse reactions associated with theophylline are generally mild when peak serum theophylline concentrations are < 20 mcg/ mL and mainly consist of transient caffeine-like adverse effects such as nausea, vomiting, headache, and insomnia. When peak serum theophylline concentrations exceed 20 mcg/mL, however, theophylline produces a wide range of adverse reactions including persistent vomiting, cardiac arrhythmias, and intractable seizures which can be lethal. The transient caffeine-like adverse reactions occur in about 50%of patients when theophylline therapy is initiated at doses higher than recommended initial doses (e.g., > 300 mg/day in adults and > 12 mg/kg/day in children beyond 1 year of age). During the initiation of theophylline therapy, caffeine-like adverse effects may transiently alter patient behavior, especially in school age children, but this response rarely persists. Initiation of theophylline therapy at a low dose with subsequent slow titration to a predetermined age-related maximum dose will significantly reduce the frequency of these transient adverse effects. In a small percentage of patients ( < 3%of children and < 10%of adults)the caffeine-like adverse effects persist during maintenance therapy, even at peak serum theophylline concentrations within the therapeutic range (i.e., 10-20 mcg/mL). Dosage reduction may alleviate the caffeine-like adverse effects in these patients, however, persistent adverse effects should result in a reevaluation of the need for continued theophylline therapy and the potential therapeutic benefit of alternative treatment.
Other adverse reactions that have been reported at serum theophylline concentrations < 20 mcg/mL include diarrhea, irritability, restlessness, fine skeletal muscle tremors, and transient diuresis. In patients with hypoxia secondary to COPD, multifocal atrial tachycardia and flutter have been reported at serum theophylline concentrations ≥ 15 mcg/mL. There have been a few isolated reports of seizures at serum theophylline concentrations < 20 mcg/mL in patients with an underlying neurological disease or in elderly patients. The occurrence of seizures in elderly patients with serum theophylline concentrations < 20 mcg/mL may be secondary to decreased protein binding resulting in a larger proportion of the total serum theophylline concentration in the pharmacologically active unbound form. The clinical characteristics of the seizures reported in patients with serum theophylline concentrations < 20 mcg/mL have generally been milder than seizures associated with excessive serum theophylline concentrations resulting from an overdose (i.e., they have generally been transient, often stopped without anticonvulsant therapy, and did not result in neurological residua).
Table IV. Manifestations of theophylline toxicity.*
|Percentage of Patients Reported With Sign or Symptom|
|Acute Overdose |
(Large Single Ingestion)
|Chronic Overdosage |
(Multiple Excessive Doses)
|Sign/Symptom|| Study 1 |
| Study 2 |
| Study 1 |
| Study 2 |
|Other supraventricular tachycardias||2||21||12||14|
|Ventricular premature beats||3||21||10||19|
|Atrial fibrillation or flutter||1||NR**||12||NR**|
|Multifocal atrial tachycardia||0||NR**||2||NR**|
|Ventricular arrhythmias with hemodynamic instability||7||14||40||0|
|* These data are derived from two studies in patients with serum theophylline concentrations > 30 mcg/mL. In the first study (Study #1 –Shanon, Ann Intern Med 1993; 119: 1161-67), data were prospectively collected from 249 consecutive cases of theophylline toxicity referred to a regional poison center for consultation. In the second study (Study #2 –Sessler, Am J Med 1990; 88: 567-76), data were retrospectively collected from 116 cases with serum theophylline concentrations > 30 mcg/mL among 6000 blood samples obtained for measurement of serum theophylline concentrations in three emergency departments. Differences in the incidence of manifestations of theophylline toxicity between the two studies may reflect sample selection as a result of study design (e.g., in Study #1, 48%of the patients had acute intoxications versus only 10% in Study #2) and different methods of reporting results. |
** NR =Not reported in a comparable manner.
Do not take theophylline in larger or smaller amounts or for longer than recommended. Theophylline overdose can occur if you accidentally take too much at one time, or if your daily doses are too high. To be sure you are using the correct dose, your blood will need to be tested often.
Do not start or stop smoking without first talking to your doctor. Smoking changes the way your body uses theophylline, and you may need to use a different dose.
Sometimes it is not safe to use certain drugs at the same time. Many drugs can interact with theophylline. Tell your doctor about all other medicines you use. Also tell your doctor if you start or stop using any of your other medications.
Stop using theophylline and call your doctor at once if you have severe or continued vomiting, rapid heartbeats, confusion, tremors, or seizure.
There are no reviews yet. Be the first to write one!
Information checked by Dr. Sachin Kumar, MD Pharmacology